From Arizona, USA:
My teenage daughter who had stomach pain since birth, was diagnosed with diabetes and put on insulin at age four and a half. For years, her diabetes was well controlled with normal range hemoglobin A1cs, but four years ago she started having periods of vomiting and blood sugar lows with high ketones. Eventually, she progressed to constant stomach pain with horrible blood sugar swings, and she was diagnosed with celiac disease just over a year ago. She was Ttg positive (300+ where 30 is a strong positive), and she had a biopsy that was also positive for celiac damage.
At first she seemed better on a gluten-free diet, but after eight months, she started feeling worse. Her Ttg has slowly gone down, but only to 86. She has stomach pain that cramps across her abdomen just under her ribs when she runs, her blood sugars soar with exercise, she feels achy like she is getting the flu, tired and as she says has a "blah feeling".
Her blood sugars go up into the upper 200s-500s [mg/dl, 11.1-27.8 mmol/L] with each meal no matter how small. If I give her extra boluses for her highs like we used to do, she still stays high. Sometimes she stays high for most of a day, and other times she will be above 250 mg/dl [13.9 mmol/L] for a week even with 50 to 75% more insulin. Then she drops very low and stays low for hours. A recent low episode started at 8:00 pm, and by 5:00 am, she had had five cups of juice and, but was still be only 56 mg/dl [3.1 mmol/L], and for the next few days, she was in the 300s [mg/dl, 16.7 mmol/L] much of the time.
I have taken her to the endocrinologist who he is stumped. He checked her thyroid, adrenal, insulin antibodies, kidney and liver. Last week, the gastroenterologist redid the biopsy and scope and found some of the colon clean out that my daughter drank over 12 hours earlier still in her stomach The celiac damage seen in the first biopsy was totally healed proving that she is very strictly gluten free even with the continued elevated Ttg.
The doctors are working together and doing a gastric emptying test and checking for lupus and autoimmune hepatitis. Her symptoms don't seem to follow gastroparesis because she is high after eating not low, but we are desperate. Please give me any ideas you have.
I have seen her blood sugars go from 120 mg/dl [6.7 mmol/L] to 500+ mg/dl [27.8 mmol/L] for no reason, and other times drop from the 200s mg/dl [11.1 mmol/L] to the 20s mg/dl [1.1 mmol/L] while she sat reading and hadn't had any boluses for four hours or extra activity. We don't sleep at night because we have to test her every few hours incase of one of those lows. Not bolusing for highs has helped the lows not come as frequently, but she is in the 200 to 400 mg/dl [11.2-22.2 mmol/L] range so much of the time now. Every so often she has a good day and then, blam, back to the rollercoaster. Please answer as soon as you can. We can't keep going like this.
If the antibodies are still positive, even with some healing on biopsy, then I would suspect some source of gluten exposure. You may want to work with the GI group and see about a food diary to help this out. Even with such improvement, however, the symptoms you describe are rather unusual after so much time. I would agree to look for other sources of the problem (stomach motility problems and also other inflammatory bowel conditions). I assume that thyroid and adrenal testing has been done and is normal, but this should be checked if not already done.
There are some experimental motility medications that can be tried. Some people use erythromycin, other use domperidome, but you would have to go outside of the USA since it is not available in the USA (could be in Mexico or Canada, perhaps). The real key is trying to decide what is causing the problem. Go back and talk to your diabetes and GI team and see if they think further consultation may be in order,
Original posting 30 Apr 2003
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.